High Wind, North Rocky Mountain Front
- When
- January 28, 9:15 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A wind gust to 58 mph was reported at the Browning airport.
A strong westerly flow aloft contributed to high winds at the surface over North Central and portions of Southwest Montana. Wind gusts to 87 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft contributed to high winds at the surface over North Central and portions of Southwest Montana. Wind gusts to 87 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 28, 9:06 PM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 906 PM MST SAT JAN 28 2012 .UPDATE... TONIGHT...UPDATE TONIGHT WAS DRIVEN MAINLY BY A DISTURBANCE MOVING THROUGH THE NORTHWEST FLOW ALOFT. SNOW SHOWERS WILL COVER PORTIONS OF THE NORTHCENTRAL ZONES AS WELL AS EAST SECTIONS OF SOUTHWEST MONTANA. ACCUMULATIONS SHOULD NOT REQUIRE ANY ADDITIONAL HIGHLITES. ZELZER && .AVIATION... UPDATED 2330Z. VFR CONDITIONS WILL CONTINUE TO DOMINATE THE TAF PERIOD FOR THE NEXT 24 HOURS. LOWERING OF CLOUD CEILINGS SLIGHTLY AND VICINITY SHOWERS WILL BE POSSIBLE OVER SOUTHWEST MONTANA OVER THE NEXT FEW HOURS. STRONG SOUTHWEST WINDS WILL BEGIN TO DEVELOP DURING THE OVERNIGHT HOURS AND WILL CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD. THESE WINDS WILL BE STRONGEST FELT ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT HIGH PLAINS...AND EVENTUALLY ACROSS ALL THE HIGH PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. THE SHELTERED VALLEYS OF SOUTHWEST MONTANA WILL HAVE THE LOWEST CHANCE OF SEEING THESE && .PREV DISCUSSION... /ISSUED 430 PM MST SAT JAN 28 2012/ TONIGHT THROUGH MONDAY...HIGH WINDS WILL DEVELOP THIS EVENING AND TONIGHT...FIRST ALONG THE ROCKY MOUNTAIN FRONT AND THEN SPREAD FARTHER EAST ALONG THE PLAINS AFTER MIDNIGHT. SHORTWAVE ENERGY EMBEDDED WITH STRONG FLOW ALOFT WILL CAUSE THE STRONG WINDS TO REACH THE SURFACE OVERNIGHT WITH A TIGHT PRESSURE GRADIENT DEVELOPING OVER THE ROCKY MOUNTAIN FRONT. HIGH ELEVATIONS WILL ALSO SEE SNOW THOUGH LITTLE SNOW ACCUMULATIONS ARE ANTICIPATED. NEVERTHELESS...SIGNIFICANT BLOWING SNOW IS POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT WITH VISIBILITIES LESS THAN ONE-HALF MILE AT TIMES...ESPECIALLY OVER FAVORED MOUNTAIN PASSES SUCH AS MARIAS PASS. HAVE UPGRADED HILL AND BLAINE COUNTIES AS WELL FROM A HIGH WIND WATCH TO A HIGH WIND WARNING THOUGH CONFIDENCE IS LESS THAT THE HIGH WINDS WILL REACH THE SURFACE OVER THESE AREAS. STRONG DOWNSLOPE WINDS WILL KEEP TEMPERATURES WELL ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. MLV MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE OVERALL PATTERN THROUGH MOST OF NEXT WEEK WITH A PROGRESSIVE WESTERLY FLOW ALOFT TRANSITIONING TO A LARGE UPPER LEVEL RIDGE LATE NEXT WEEK INTO NEXT WEEKEND. SEVERAL WAVES OF ENERGY MOVE THROUGH THE REGION IN FAST WEST/NORTHWEST FLOW ALOFT TUES NIGHT THROUGH WED WITH THE BULK OF THE PRECIPITATION BEING LEFT OVER THE WESTERN MTNS AS DOWNSLOPE FLOW KEEPS AREAS EAST OF THE ROCKIES MOSTLY DRY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE TIMING AND STRENGTH OF THE UPPER LEVEL RIDGE AMPLIFICATION OVER THE WESTERN U.S. THURSDAY THROUGH SATURDAY...WHICH WILL RESULT IN WELL ABOVE NORMAL TEMPERATURES BY FRIDAY...LIKELY CONTINUING INTO EARLY NEXT WEEKEND. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 36 53 39 44 / 10 10 10 10 CTB 30 49 36 43 / 10 10 10 10 HLN 25 49 29 41 / 20 10 20 20 BZN 23 50 26 44 / 20 20 10 30 WEY 8 29 11 28 / 30 20 30 60 DLN 23 46 27 40 / 10 10 10 30 HVR 28 51 35 43 / 30 20 10 10 LWT 28 50 37 44 / 30 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 11 PM MST SUNDAY CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...JUDITH BASIN...LIBERTY... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT... TOOLE. HIGH WIND WARNING FROM 1 AM TO 11 PM MST SUNDAY BLAINE...HILL. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 248 PM MST SAT JAN 28 2012 MTZ009-048-291230- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 248 PM MST SAT JAN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IN EFFECT THROUGH SUNDAY WITY PERIODS OF MOUNTAIN SNOW AND BLOWING SNOW EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 PM MST SUNDAY. STRONG WINDS MAY ALSO DEVELOP ON MONDAY. PERIODS OF MOUNTAIN SNOW AND BLOWING SNOW WILL CONTINUE INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010>014-044>047-049>051-291230- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 248 PM MST SAT JAN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 9 PM MST TONIGHT AND CONTINUING THROUGH SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 PM MST SUNDAY. STRONG WINDS MAY ALSO DEVELOP OVER PORTIONS OF NORTH CENTRAL MONTANA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052>055-291230- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 248 PM MST SAT JAN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
13 high wind. Local standard time, as filed.
A wind gust to 58 mph was reported at the Browning airport.
A wind gust to 71 mph was reported at Bynum 13W (the Dellwo MSCN site).
A wind gust to 58 mph was reported at Geyser 2SSE (the Geyser DOT site).
A wind gust to 67 mph was reported at Augusta 6NNE (the McBratny MSCN site).
A wind gust to 58 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
A wind gust to 60 mph was reported at the Great Falls ASOS site.
A wind gust to 61 mph was reported at Sunburst 6NNW (the Sweet Grass DOT site).
Sustained wind speeds of 40 mph were reported for several hours at the Loma DOT site.
A wind gust to 78 mph was reported at the Cut Bank ASOS site.
A wind gust to 65 mph was reported at Joplin 14NNW.
Sustained winds of 40 mph were reported for several hours at the Inverness DOT site.
A wind gust to 68 mph was reported at Chinook 11S.
Sustained wind speeds of 40 mph for several hours were reported at Marysville 6E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358019, 358031, 358036, 358034, 358037, 358022, 358026, 358023, 358020, 358028, 358021, 358030, 358025.